North Dakota, 2019

Funnel Clouds in North Dakota, June 21, 2019

June 21, 2019 · NWS BIS · 2 events in 2 counties and zones

Showers developed ahead of surface low pressure that was moving through northeast Montana. Multiple funnel clouds occurred over McKenzie and Mountrail counties with some of the showers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Showers developed ahead of surface low pressure that was moving through northeast Montana. Multiple funnel clouds occurred over McKenzie and Mountrail counties with some of the showers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 21, 9:17 AM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Jun 21, 9:17 AM CST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1017 AM CDT Fri Jun 21 2019

.UPDATE...
Issued at 1015 AM CDT Fri Jun 21 2019

For this update, tweaked my precipitation chances to better
reflect the current radar trends and latest high resolution
guidance. Other than that, just blended in the latest observations
to the going forecast. Thinking remains the same at this time
regarding severe thunderstorm potential across the James River
Valley later this afternoon.

UPDATE Issued at 632 AM CDT Fri Jun 21 2019

Outside of observed trends through 11 UTC, the overall forecast
for the remainder of this morning and through the afternoon
remains relatively unchanged from the previous update.

&&

.SHORT TERM...(Today and tonight)
Issued at 354 AM CDT Fri Jun 21 2019

Thunderstorm potential today highlights the short term forecast.

Rain showers and thunderstorms will slowly increase in coverage,
but still be scattered in nature, this morning in low level warm
air advection and moisture transport along and ahead of the
occluded front arching back to the surface low across northeast
Montana. Activity this morning will be most sustained across the
northwest closer to the upper level low.

By late this afternoon and early this evening, the occluded front
will arch from far northwest North Dakota through the James River
Valley. Drier air will overtake areas to the west of the front
with an ending potential for convection. SPC does have the James
River Valley in a slight risk for severe thunderstorms late this
afternoon and early this evening. Surface heating will not be
tremendous given cloud cover, however, surface dewpoints in the
lower 60s supports around 1500 j/kg of MLCAPE across the James
River Valley. Deep layer shear of 25-35 kts oriented largely
perpendicular to the front supports some discrete elements, as do
the 00-06 UTC CAMs. However, it will be a bit messy given ongoing
rain showers and thunderstorms from the morning. HREF UH tracks
are not long, and also maxing out below 150 m2/s2. Thus the threat
ceiling and longevity will be somewhat limited, likely around
large hail to half dollar size, and damaging winds around 60 mph.
Given low LCLs and likely organized discrete cells, cannot rule
out a tornado, however, the risk is somewhat small. Locally heavy
rain is expected given long and narrow CAPE profiles, and PWATs
near 1.50 inches. A marginal risk for severe thunderstorms does
extend back through the northwest and north central today,
however, instability is lower and UH signals rather weak. That
said, cannot rule out some funnel clouds especially across the
northwest given the presence of the deep upper level low.

.LONG TERM...(Saturday through Thursday)
Issued at 354 AM CDT Fri Jun 21 2019

Increasing temperatures, humidity, and severe thunderstorm
potential mid to late next week highlights the extended forecast.

The 00 UTC GEFS 850mb T, CAPE, and 2m temperature plumes highlight
well increasing temperatures, humidity and severe potential mid
to late next week with a transition to southwest flow aloft. This
is also well reflected in CIPS analog temperature anomalies and
severe report analogs for the pattern. Have begun to highlight the
potential in general terms in the HWO as this signal has been
fairly consistent in the medium range guidance.

Otherwise, a windy Saturday is expected for most of western and
central North Dakota south of the departing upper level low from
the short term. The best precipitation potential will be across
the northwest and far north central, with a dry slot for most of
the remainder of western and central North Dakota.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 632 AM CDT Fri Jun 21 2019

MVFR stratus, with a few pockets of IFR, will expand across
western and central North Dakota this morning. Scattered rain
showers and thunderstorms will also expand across the area this
morning. Numerous rain showers and scattered thunderstorms will
continue this afternoon across northwest and north central North
Dakota through the James River Valley. A few of these storms could
be strong to severe, especially across the James River Valley
possibly impacting KJMS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...ZH
SHORT TERM...PA
LONG TERM...PA
AVIATION...PA
Hazardous weather outlook, Jun 21, 9:15 AM CST, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1015 AM CDT Fri Jun 21 2019

NDZ001>005-009>013-017>022-031>035-040>046-221515-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-
Golden Valley-Billings-Stark-Morton-Burleigh-Slope-Hettinger-
Grant-Bowman-Adams-Sioux-Emmons-
1015 AM CDT Fri Jun 21 2019 /915 AM MDT Fri Jun 21 2019/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Today and Tonight

Numerous rain showers and scattered thunderstorms are expected
today. Severe weather is not anticipated.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms across western and north
central North Dakota on Saturday, most of western and central
North Dakota on Sunday, and across the north on Monday. Severe
weather is not expected at this time.

Looking ahead, the chance of thunderstorms returns late next week.
This period will have to be monitored for severe potential with
increasing temperatures and humidity expected across the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ023-025-036-037-047-048-050-051-221515-
Wells-Foster-Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey-
1015 AM CDT Fri Jun 21 2019

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Today and Tonight

Numerous rain showers and thunderstorms are forecast today.
Some of these storms could be strong to severe in the late
afternoon and early evening along and east of Highway 3. Large
hail to half dollar size, damaging winds near 60 mph, locally
heavy rain, and a tornado are possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms across western and north
central North Dakota on Saturday, most of western and central
North Dakota on Sunday, and across the north on Monday. Severe
weather is not expected at this time.

Looking ahead, the chance of thunderstorms returns late next week.
This period will have to be monitored for severe potential with
increasing temperatures and humidity expected across the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and early
this evening.

ZH

The radar

The Minot AFB radar (KMBX), 141 km away, was scanning. The volume nearest the first event began at 17:30 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Mountrail

When
June 21, 11:30 AM CST to 11:32 AM CST
Where
Mountrail County, 6.22 mi S of White Earth
Reported by
Public
Coordinates
48.290, -102.770

Funnel Cloud, McKenzie

When
June 21, 11:20 AM MST to 11:22 AM MST
Where
McKenzie County, 5.53 mi N of Watford City
Reported by
Law Enforcement
Coordinates
47.880, -103.280

Several brief funnel clouds were observed in the area.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2019Every state in 2019This day in weather historyWarnings in North Dakota, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 821104, 821106.